Do SNRI's dangerously raise adrenaline levels?
Apr 18, 2004
Hi, My psychologist recommends I take Effexor for my depression and anxiety, which have become big problems for me over the past few months. I was infected a year ago and am healthy, unmedicated with a low viral load and ok T's. I don't know much about brain chemistry, but understand that Effexor "inhibits the reuptake" of norepinephine. Would this mean increasing norepinephine (adrenaline)levels in my blood in general (or just in my brain?)or just smoothing the levels out? I've read that HIV replicates much faster in the presence of norepinephrine, and don't want to feel happier at the expense of my viral load.
Response from Dr. Horwath
It is true that one of the effects of Effexor and many other antidepressants is to inhibit the reuptake of norepinephine. However, there is no evidence that the antidepressants have any effect on viral load. In fact, if you look at the evidence on depression in those with HIV, you find that the presence of depression is associated with shorter survival in people with AIDS. This may be due to the affects of depression on adherence to HAART, or may be due to other causes, but the treatment of depression in HIV is clearly indicated.
By the way, norepinephrine is not adrenaline, it is noradrenaline, a related but different molecule.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Eye Floaters Sign Of HIV Infection
- Can You Get HIV From Touching A Bloody Scab?
- Purple Spots After Oral Sex With No Protection Does It Mean I Have HIV
- Can Bacterial Vaginosis Cause Vaginal Bleeding?
- How Long Does It Take To Get Std Results Back?
- How Soon After Sex Can You Tell If You Contracted An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.